Skip to content
My WebMD Sign In, Sign Up

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



White coat hypertension can be serious too.
avatar
Ree0705 posted:
Hello everyone with hypertensive issues and worries like me.

I'm curious about exactly how dangerous white-coat hypertension is. It isn't just at the doctor's that I get it, it's a kind of panic that comes over me often. It is at any sportscenter, shopping mall etc where there is a blood pressure machine for example! I feel my heart racing even thinking about it and start to panic before I use the machine. At the docs she tells me to lie down and wait and calm down but I cant do that, my bp just continues to increase the longer I am in that room. It's always high in any official setting with someone else taking it ~ 160/110 then up to 170/118.

I bought a machine and took my bp for one month at home every day morning and night as advised. When I first started doing this I panicked too but slowly the levels went down. For one week every day I was getting 70s for the lower number. But as the month ended and I knew I had to go back to the doctor to show him the results the levels started to rise.

I just can't seem to do meditation,yoga etc. I really have tried. Im very active, I love sports, I walk my dog an hour a day, most days. BMI is 18.5, I'm not overweight and never have been. Pulse rate usually around 70..I eat fairly well, could be better I guess. My cholestrol is low and blood work is fine too. Since the doc advised me to try and relax and get my bp down in other ways before prescribing meds, I am at a loss. What else can I try? I just cannot get my blood pressure down in a stable way in my daily life for it to be healthy as there is always something at work or whatever -every day- that has it rise (I can feel it) for periods every day. Then it takes some time for it to go back down. This cannot be healthy. I'm 49 female by the way.

Should I insist on meds at this point...or when? This part time hypertension has been going on for some years too.
Any advice or comments valued.
Thank you.
Ree
Reply
 
avatar
billh99 responded:
I think that what you have it more than simple white coat hypertension.


Probably closer to an anxiety attack.

There is a strong relationship between the mind and the body.

The fear of high BP increases the release of flight or fight hormones which raise the BP. And then you measure the high BP and that increases your fear. And the cycle continues.

I just can't seem to do meditation,yoga etc. I really have tried.

Those do work. But you might need some help.

I suggest seeing a councilor. One that can help you break the cycle. And after learning some of the triggers working with you on the relaxation exercises.
 
avatar
Haylen_WebMD_Staff replied to billh99's response:
I think Bill has some good points. Please do check in with a professional.

In the meantime, here are some ways to reduce stress beyond yoga and meditation (I like the writing suggestion!)

Stress Management Techniques

Please check in and let us know what you've done and if it worked -

Haylen
 
avatar
Ree0705 replied to Haylen_WebMD_Staff's response:
Thank you very much Bill and Haylen for your replies.

I have long suspected I have long term anxiety problems and I have had panic attacks several times in my past. That much is spot on..

The point I really wanted to discuss was whether or not white coat hypertension (whatever it's background history or the roots out of which it is born) merits medication and what are the criteria for deciding? How for example do the effects of elevated blood pressure for sustained periods during anxiety attacks only (from let's say 24hr stretches up to one month intensive) pan out as potential risks to a person's heart health.

My brother is a doctor (GP) and he did suggest that after menopause it may become something I need to do. He suggested diuretics first and then something called Candesartan? Used in Britain. Are these used in the US?

Thanks again for your time!
 
avatar
billh99 replied to Ree0705's response:
I don't know of any specific studies about this, but I would expect that multiple long term cycles is bad for the blood vessels and the heart.

But maybe more important is the stress hormones that are involved in these cycles.

This is best info that I could find quickly.

http://www.nichd.nih.gov/news/releases/stress.cfm

Research now shows that such long-term activation of the stress system can have a hazardous, even lethal effect on the body, increasing risk of obesity, heart disease, depression, and a variety of other illnesses.

After conducting many years of research into the functioning of the HPA axis, Dr. Chrousos concluded that chronic stress should not be taken lightly or accepted as a fact of life.


"Persistent, unremitting stress leads to a variety of serious health problems," Dr. Chrousos said. "Anyone who suffers from chronic stress needs to take steps to alleviate it, either by learning simple techniques to relax and calm down, or with the help of qualified therapists.

Yes, those meds are used in the US. But more commonly an ACE inhibitor is the 1st or 2nd med and ARB's (candersartan is one) is used for those that can take an ACEi.

Here is run down on the different classes of blood pressure meds.

http://www.consumerreports.org/health/best-buy-drugs/high-blood-pressure.htm

Note that most, but not all, of the same meds will be used in the UK. However, in many cases the brand names might be different. But the generic names are the same.
 
avatar
billh99 replied to Ree0705's response:
PS

A couple of months ago I had nasal surgery on a Friday. The next day my BP was 195/102. Being a Saturday my cardiologist and PCP (GP) doctors offices where closed.

I was concerned and could have going to an urgent care center. But I figured that it was a temporary condition. And had earlier been on a higher dose of my BP med. So I increased the dosage.

And if I went to urgent care and get something different then it might take a while to get the right dosage and/or have a side effect.

And the next day it was still way too high, but lower. And it took until Wednesday before it was back to normal.

Since then my PCP doctor office has opened an urgent care as part of their operation and is open Sat and Sun. So now I would go to them.

But I am going to see my cardiologist next week and I am going to ask him if I should have some something differently.
 
avatar
Ree0705 replied to billh99's response:
Thanks for your help!
I think it's a very scary thing when nothing is open and there is no place to go in these kind of situations. Guaranteed to raise BP even more! I am sorry you had a spike and hope that you can get some good advice about what is best to do if that happens again.

Thanks for the links too. Especially the second link was very helpful and re-assuring to me. I tend to panic when articles are written catering toward readers who do not take heart health seriously and are therefore very sober and dramatic. I am always calmed by reading articles that stay positive, upbeat and offer self help tips like that

Stress is indeed a multisided friend and foe isn't it. It gives us the ability to cope in emergencies - and then has us collapse at a later date. I have tried many, many things and personally have still to find the best way to de-stress. Yoga made me impatient (I'm just too active for it) and breathing exercises etc - results are too short lived. I'm sure finding something that works is a self help key for everyone, white coat or real hypertensive.


Helpful Tips

Blood pressure
I would like to know what couph medicine I can take with out my blood pressure going up. My dr gave me a inhaler, but sometimes it's not ... More
Was this Helpful?
6 of 11 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center